Experts in ToxicologyHomeHome
Home PageAbout UsContact UsToxicology SupportProduct SafetyToxicology TopicsOther ServicesDr. Richard A. Parent

Toxicology Litigation Support

Phenylpropanolamine (PPA)

Phenylpropanolamine (PPA) is another one of the Ephedra alkaloids similar to ephedrine, epinephrine, methamphetamine, and amphetamines. At one time it was found in a number of over-the-counter medications such as Contac®, Dexatrim™, Robitussin CF®, Dimatapp®, among others. PPA has been shown to produce peaks in blood pressure resulting in an increased incidence of hemorrhagic stroke. Signs and symptoms can include psychoses, seizures, acute hypertension, and severe headaches, among others. The report provided below contains more information about this harmful drug and how it is related to various health effects. Selected references are provided below.

Selected References

Anonymous, Phenylpropanolamine hydrochloride. In:  AMA Drug Evaluations Annual, p. 416, Chicago, Illinois (1991).

Appelt, G. D., The safety of phenylpropanolamine. Journal of Clinical Psychopharmacology, 3(5), 332-333 (1983).

Bernstein, E. and Diskant, B. M., Phenylpropanolamine: a potentially hazardous drug. American Journal of Emergency Medicine, 11, 311-315 (1982).

Charatan, F., Phenylpropanolamine in drugs could be a risk for stroke. British Medical Journal, 321(7268), 1037 (2000).

Chin, C. and Choy, M., Cardiomyopathy induced by phenylpropanolamine. Journal of Pediatrics, 123(5), 825-827 (1993).

Clark, J. E. and Simon, W. A., Cardiac arrythmias after phenylpropanolamine ingestion. Drug Intelligence and Clinical Pharmacy, 17, 737-738 (1983).

Cornelius, J. R., Soloff, P. H. and Reynolds, III, C. F., Paranoia, homicidal behavior and seizures associated with phenylpropanolamine. American Journal of Psychiatry, 141, 120-121 (1984).

Dietz, A. J., Amphetamine-like reactions to phenylpropanolamine. Journal of the American Medical Association, 245, 601-602 (1981).

Duffy, W. B., Senekjian, H. O., Knight, T. F., Gyorkey, F. and Weinman, E. J., Acute renal failure due to phenylpropanolamine. Southern Medical Journal, 74, 1548-1549 (1981).

Ernst, M. E. and Hartz, A. H., Phenylpropanolamine and hemorrhagic stroke. New England Journal of Medicine, 344(14), 1094 (2001).

Fleming, G. A., Phenylpropanolamine and hemorrhagic stroke. New England Journal of Medicine, 344(14), 1095 (2001).

Goodhue, A., Bartel, R. L. and Smith, N. B., Exacerbation of psychosis by phenylpropanolamine. American Journal of Psychiatry, 157(6), 1021-1022 (2000).

Horwitz, R. I., Brass, L. M., Kernan, W. N. and Viscoli, C. M., Phenylpropanolamine and risk of hemorrhagic stroke.  Final report of The Hemorrhagic Stroke Project. The Hemorrhagic Stroke Project, 33 pages, May 10 (2000).

Howrie, D. L. and Wolfson, J. H., Phenylpropanolamine-induced hypertensive seizures. Journal of Pediatrics, 102, 143-145 (1983).

Kernan, W. N., Viscoli, C. M., Brass, L. M. and Horwitz, R. I., Phenylpropanolamine and hemorrhagic stroke. New England Journal of Medicine, 344(14), 1095 (2001).

Lake, C. R., Masson, E. B. and Quirk, R. S., Psychiatric side effects attributed to phenylpropanolamine. Pharmacopsychiatry, 21, 171-181 (1988).

Leo, P. J., Hollander, J. E., Shih, R. D. and Marcus, S. M., Phenylpropanolamine and associated myocardial injury. Annals of  Emergency Medicine, 28(3), 359-362 (1996).

McDowell, J. R. and Leblanc, H. J., Phenylpropanolamine and cerebral hemorrhage. Western Journal of Medicine, 142, 688-691 (1985).

Mueller, S. M., Neurologic complications of phenylpropanolamine use. Neurology, 33, 650-652 (1983).

Peterson, R. B. and Vasquez, L. A., Phenylpropanolamine-induced arrythmias. Journal of the American Medical Association, 223(3), 324-332 (1973).

Ryan, J., Vargas, R., McMahon, F. G. and Gotzkowsky, S., Cardiovascular effects of phenylpropanolamine (abstract). Clinical Pharmacology and Therapeutics, 41, 179 (1987).

SoRelle, R., FDA warns of stroke risk associated with phenylpropanolamine; cold remedies and drugs removed from store shelves. Circulation, 102(21), E9041-E9043 (2000).

Wolowich, W. R., Casavant, M. J. and Ekins, B. R., Phenylpropanolamine and hemorrhagic stroke. New Engl. J. Med., 344(14), 1094-1095 (2001).

 
In This Section